Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 68, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 16, 2012, 2:52 PM CDT for Cherokee County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2012, 2:52 PM CDT (19:52 UTC)
- Expired
- Mar 16, 2012, 3:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
581
WUUS54 KBMX 161952
SVRBMX
ALC019-162030-
/O.NEW.KBMX.SV.W.0068.120316T1952Z-120316T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT FRI MAR 16 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTH CENTRAL CHEROKEE COUNTY IN NORTHEAST ALABAMA...
* UNTIL 330 PM CDT
* AT 250 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MENTONE...
OR NEAR VALLEY HEAD...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
CLOUDLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3451 8550 3444 8549 3443 8549 3443 8559
3447 8559 3449 8558 3453 8552
TIME...MOT...LOC 1953Z 275DEG 12KT 3452 8556
$$
561 follow-up statement
144
WWUS54 KBMX 162012
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT FRI MAR 16 2012
ALC019-162030-
/O.CON.KBMX.SV.W.0068.000000T0000Z-120316T2030Z/
CHEROKEE AL-
312 PM CDT FRI MAR 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME NORTH
CENTRAL CHEROKEE COUNTY UNTIL 330 PM CDT...
AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LITTLE RIVER FALLS...OR 6 MILES EAST OF FORT PAYNE...MOVING EAST AT
20 MPH.
LOCATIONS IMPACTED INCLUDE...
CLOUDLAND.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3451 8550 3444 8549 3443 8549 3443 8559
3447 8559 3449 8558 3453 8552
TIME...MOT...LOC 2013Z 263DEG 16KT 3445 8557
$$
56What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 12:32 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 16, 12:32 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1232 PM CDT FRI MAR 16 2012 .UPDATE... FOR 18 Z AVIATION. && .DISCUSSION... WE CONTINUE TO WATCH THE MCS THAT CONTINUES TO MAKE ITS WAY SOUTHWARD LATE THIS MORNING ACROSS SOUTHWESTERN TENNESSEE AND NORTHERN MISSISSIPPI AROUND THE PERIPHERY OF THE UPPER HIGH CENTERED ACROSS SOUTHERN TEXAS. LOOKING AT THE LATEST TRENDS...THE LARGE COLD POOL BOUNDARY THAT HAS ALLOWED THE LINE TO MOVE SO FAR SOUTH HAS RACED OUT AHEAD OF THE BULK OF THE RAINFALL. THE BOUNDARY CAN NOW BE VIEWED FROM KGWX RADAR MOVING INTO FRANKLIN AND MARION COUNTIES. WITH THE BOUNDARY MOVING SO FAR AHEAD OF THE SHOWERS AND STORMS...A WEAKENING TREND OF THE ENTIRE SYSTEM CAN BE EXPECTED OVER THE NEXT FEW HOURS...AND THIS IS BACKED UP WITH WARMING CLOUDTOPS BASED ON IR SATELLITE IMAGERY. HOWEVER...RUC ANALYSIS DOES INDICATE THAT VERY UNSTABLE CONDITIONS STILL EXIST JUST SOUTH OF WHERE THE COLD POOL BOUNDARY WILL BE MOVING THROUGH. AT LEAST 2000J/KG OF ML CAPE EXISTS CLOSE TO THE MS/AL STATE LINE. ALSO...DOWNDRAFT CAPES OF AROUND 900-1000 AND 700J/KG OF CAPE IN THE HAIL GROWTH ZONE WILL SUPPORT SOME STORMS TO DEVELOP THAT COULD HAVE SOME GUSTY WINDS AND SMALL HAIL. WE WILL CONTINUE TO MONITOR DEVELOPMENT OF STORMS THAT DEVELOP BEHIND THE COLD POOL BOUNDARY MOVING SOUTH...AS THE COOLER AIR AT THE SURFACE FORCES PARCELS ABOVE THE LFC HEIGHT WHICH IS LOWER ACROSS NORTHWESTERN AND WESTERN PORTIONS OF THE STATE. FOR THE FORECAST TODAY...WENT AHEAD AND RAISED POPS TO CATEGORICAL AND LIKELY FOR THE FAR NORTHWESTERN AND WESTERN COUNTIES AND HIGH CHANCE POPS ACROSS THE INTERSTATE 20 AND 59 CORRIDORS. ALSO WENT AHEAD AND LOWERED HIGH TEMPERATURES ACROSS THE FAR NORTHWESTERN COUNTIES DUE TO THE CLOUD COVER AND POSSIBLE STORMS THAT WILL BE MOVING IN. HIGHS ACROSS THE REMAINDER OF THE STATE STILL LOOK NICE AND WARM...WITH LOWER 80S EXPECTED AREAWIDE AND POSSIBLE RECORD HIGH TEMPERATURES. SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE AS WELL DURING THE PEAK HEATING OF THE DAY. LOOKS ACTUALLY MORE LIKE A MAY WEATHER PATTERN THAN MARCH...AND THESE TRENDS LOOK LIKELY TO CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. 56/GDG && .AVIATION... PREVAILING VFR CONDITIONS EXPECTED AT ALL SITES THROUGH THE FORECAST...BUT INCLUDED VCTS FOR BHM AND ANB WHERE THE BEST CHANCE OF THUNDERSTORMS WILL BE FOR THE AFTERNOON. ALREADY SEEING VIGOROUS CU AND SHOWER DEVELOPMENT BETWEEN BHM AND ANB. GUSTY WINDS COULD BECOME AN ISSUE WITH THESE THUNDERSTORMS DUE TO THE STEEP LAPSE RATES IN THE LOW LEVELS AND THE MID LEVEL DRY AIR. 87 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 56 83 56 83 54 / 30 30 10 10 10 ANNISTON 58 82 57 82 57 / 20 30 10 10 10 BIRMINGHAM 59 83 58 83 59 / 20 20 10 10 10 TUSCALOOSA 57 83 55 84 56 / 10 20 10 10 10 CALERA 59 83 59 83 59 / 20 20 10 10 10 AUBURN 59 82 58 82 59 / 20 30 10 10 10 MONTGOMERY 59 84 59 83 59 / 20 20 10 10 10 TROY 58 83 57 82 57 / 20 20 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 56/87
Hazardous weather outlook, Mar 16, 12:50 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1250 PM CDT FRI MAR 16 2012 ALZ011>015-017>050-171800- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1250 PM CDT FRI MAR 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 87
In the hours before
Special weather statement, Mar 16, 1:02 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT FRI MAR 16 2012
ALZ018>020-026-161845-
CALHOUN AL-CHEROKEE AL-ETOWAH AL-ST. CLAIR AL-
102 PM CDT FRI MAR 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ST. CLAIR...EASTERN
ETOWAH...CHEROKEE AND CALHOUN COUNTIES UNTIL 145 PM CDT...
AT 100 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TABOR ROAD TO RAGLAND...AND
MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
RAINBOW CITY...
GADSDEN...
HOKES BLUFF...
CENTRE...
CENTRE MUNICIPAL AIRPORT...
&&
LAT...LON 3431 8550 3367 8572 3367 8616 3370 8618
3370 8619 3368 8620 3367 8618 3367 8628
3420 8602 3421 8585 3425 8584 3424 8582
3426 8581 3426 8578 3430 8573
TIME...MOT...LOC 1802Z 268DEG 9KT 3421 8592 3375 8615
56Local storm report, Mar 16, 1:14 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT FRI MAR 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL 2 SW WESTON 34.14N 88.06W
03/16/2012 E0.25 INCH MARION AL EMERGENCY MNGR
PEA SIZED HAIL ALONG COUNTY ROAD 19.
&&
GRANTHAMLocal storm report, Mar 16, 1:18 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT FRI MAR 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM HAIL 5 N ANDERSON 34.14N 85.92W
03/16/2012 E1.00 INCH ETOWAH AL TRAINED SPOTTER
QUARTER SIZED HAIL ALMOST COVERING THE GROUND IN BLACK
CREEK.
&&
GRANTHAMSpecial weather statement, Mar 16, 1:46 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CDT FRI MAR 16 2012
ALZ020-161930-
CHEROKEE AL-
146 PM CDT FRI MAR 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE COUNTY UNTIL
230 PM CDT...
AT 143 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF BLANCHE...OR 6 MILES EAST OF LITTLE
RIVER CANYON NATIONAL PRESERVE...MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
NEW MOON...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3451 8550 3431 8546 3428 8567 3436 8568
3438 8563 3444 8559 3449 8558 3452 8554
3452 8551
TIME...MOT...LOC 1845Z 258DEG 10KT 3440 8552
56Local storm report, Mar 16, 2:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT FRI MAR 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM HAIL 3 SW TABOR ROAD 34.17N 85.89W
03/16/2012 E1.50 INCH ETOWAH AL TRAINED SPOTTER
PING PONG BALL SIZED HAIL REPORTED NEAR BLACK CREEK FIRE
STATION.
&&
GRANTHAMLocal storm report, Mar 16, 2:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT FRI MAR 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL 6 NNW WEDOWEE 33.39N 85.51W
03/16/2012 E1.75 INCH RANDOLPH AL EMERGENCY MNGR
GOLF BALL SIZED HAIL REPORTED JUST NORTH OF THE LAKESIDE
MARINA AT LAKE WEDOWEE ON HIGHWAY 431.
&&
GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 9:18 PM CDT | Special Weather Statement | BMX | Marion | 27 min |
| Mar 15, 9:25 PM CDT | Special Weather Statement | BMX | DeKalb | 50 min |
| Mar 15, 10:40 PM CDT | Special Weather Statement | BMX | Walker | 50 min |
| Mar 16, 12:54 PM CDT | Special Weather Statement | BMX | Marion | 36 min |
| Mar 16, 1:02 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Etowah | 43 min |
| Mar 16, 1:13 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 29 min |
| Mar 16, 1:27 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 15 min |
| Mar 16, 2:17 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 26 min |
| Mar 16, 3:01 PM CDT | Special Weather Statement | BMX | Winston | 44 min |
| Mar 16, 3:04 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.